Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 212, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 31, 2009, 10:10 PM CDT for Lane County, Ness County, Trego County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2009, 10:10 PM CDT (03:10 UTC)
- Expired
- Jul 31, 2009, 10:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Lane County, KS, Ness County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 5:16 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1810 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 010310
SVRDDC
KSC101-135-195-010345-
/O.NEW.KDDC.SV.W.0212.090801T0310Z-090801T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1010 PM CDT FRI JUL 31 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME EAST CENTRAL LANE COUNTY IN WEST CENTRAL KANSAS.
WESTERN NESS COUNTY IN WEST CENTRAL KANSAS.
EXTREME SOUTH CENTRAL TREGO COUNTY IN WEST CENTRAL KANSAS.
* UNTIL 1045 PM CDT
* AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTH OF RANSOM...MOVING EAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR NORTHEAST LANE
AND NORTHWEST NESS COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR SOUTHWESTERN KANSAS.
&&
LAT...LON 3869 9975 3828 9995 3828 10023 3840 10024
3858 10024 3870 10007
TIME...MOT...LOC 0310Z 292DEG 28KT 3854 9996
$$
HUTTON2 follow-up statements
000
WWUS53 KDDC 010322 RRA
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1022 PM CDT FRI JUL 31 2009
KSC101-135-195-010345-
/O.CON.KDDC.SV.W.0212.000000T0000Z-090801T0345Z/
TREGO KS-LANE KS-NESS KS-
1022 PM CDT FRI JUL 31 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR WESTERN NESS...EXTREME EAST CENTRAL LANE AND EXTREME SOUTH
CENTRAL TREGO COUNTIES...
AT 1020 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF RANSOM TO 10 MILES
SOUTH OF BEELER...MOVING EAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR SOUTHWESTERN KANSAS.
&&
LAT...LON 3869 9975 3828 9995 3828 10023 3840 10024
3858 10024 3870 10007
TIME...MOT...LOC 0322Z 292DEG 28KT 3868 9979 3829 10012
$$
HUTTON000
WWUS53 KDDC 010336
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1036 PM CDT FRI JUL 31 2009
KSC101-135-195-010346-
/O.EXP.KDDC.SV.W.0212.000000T0000Z-090801T0345Z/
TREGO KS-LANE KS-NESS KS-
1036 PM CDT FRI JUL 31 2009
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN NESS...EXTREME EAST
CENTRAL LANE AND EXTREME SOUTH CENTRAL TREGO COUNTIES EXPIRES AT 1045
PM CDT...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER EASTERN NESS COUNTY.
LAT...LON 3869 9975 3828 9995 3828 10023 3840 10024
3858 10024 3870 10007
TIME...MOT...LOC 0336Z 292DEG 28KT 3863 9967 3824 10000
$$
HUTTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:06 PM CDT, 7 hours 4 minutes earlier.
Area forecast discussion, Jul 31, 3:06 PM CDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 306 PM CDT FRI JUL 31 2009 .DISCUSSION... DAYS 1-2... THIS MORNINGS MAP ANALYSIS INDICATED A DEEP UPPER TROUGH AND SOUTHERN CANADIAN PROVINCES COLD POOL DIVING SOUTH INTO THE NORTHERN PLAINS WHILE WESTERLY FLOW ALOFT STREAMED ACROSS THE SOUTHERN PLAINS INTO THE OHIO VALLEY/EASTERN GREAT LAKES JET. A SURFACE COLD FRONT WAS PUSHING INTO WESTERN SOUTH DAKOTA WITH IMPRESSIVE PRESSURE RISES WHILE A SOUTHERLY 850 MB JET ACROSS WESTERN KANSAS WAS HELPING ADVECT SURFACE MOISTURE NORTHWARD AND ACHIEVE WIND GUSTS INTO THE 20-30 KT RANGE. DEW POINTS ARE INCREASING ALONG THE KANSAS-COLORADO LINE THIS AFTERNOON IN RESPONSE PRESSURE FALLS AND THUS INCREASING SURFACE WINDS. THESE DEW POINT VALUES SHOULD INCREASE INTO THE LOW 60S AREA-WIDE, AND EVEN INTO THE UPPER 60S IN SOME AREAS BY LATE EVENING AS MOISTURE POOLING AHEAD OF THE ADVANCING COLD FRONT OCCURS. BY EARLY THIS EVENING DISCRETE THUNDERSTORMS SHOULD BE ONGOING ALONG THE FRONT RANGE AND EASTERN PLAINS OF COLORADO. A FEW OF THE THUNDERSTORMS COULD MOVE INTO WEST CENTRAL KANSAS BY MID EVENING. THE COLD FRONT SHOULD SHIFT INTO NORTHWEST KANSAS BEFORE MIDNIGHT AND INTO NORTHERN SECTIONS OF THE FORECAST AREA AFTER MIDNIGHT. THE FRONT WILL PROVIDE ADDITIONAL FOCUS POINT FOR LOW LEVEL CONVERGENCE AND ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH THE LATE EVENING AND EARLY OVERNIGHT. 0-3 KM SRH LOOKS VERY GOOD (IN THE 100-200 M2/S2 RANGE) JUST AHEAD OF THE FRONT TO SUPPORT ROTATING STORMS. THE 0-1 HELICITY IS NOT AS IMPRESSIVE ON MODEL OUTPUT. ALTHOUGH TEMPERATURES AHEAD OF THE THUNDERSTORM COMPLEX SHOULD COOL DIURNALLY, THE HIGHER MOISTURE/THETA-E AIR SHOULD BE ENOUGH TO SUSTAIN STORMS ACROSS THE AREA OVERNIGHT. AN ISOLATED SEVERE THREAT COULD CONTINUE INTO CENTRAL KANSAS BY LATE OVERNIGHT. SCATTERED POST FRONTAL SHOWERS SHOULD REMAIN POSSIBLE IN THE FAR SOUTHEAST AND EASTERN SECTIONS EARLY SATURDAY. COOLER OVERALL HIGHS ARE ANTICIPATED ON SATURDAY AFTERNOON AS A SOMEWHAT DRIER SURFACE AIRMASS SHIFTS ACROSS THE REGION. RETURN SOUTHERLY FLOW INCLUDING HIGHER DEWPOINTS AND A SURFACE TROUGH SHOULD BE IN PLACE ACROSS SOUTHEAST COLORADO ON SUNDAY AS TEMPERATURES WARM BACK INTO THE LOW OR MID 90S FOR MUCH OF WESTERN KANSAS. RUSSELL DAYS 3-7... FORECAST CONCERNS ARE TEMPERATURES AND DAILY OPPORTUNITIES FOR STORMS. TROPICAL CONVECTIVE FORCING REMAINS EXTREMELY INTENSE ACROSS THE WEST CENTRAL AND NORTHWEST PACIFIC, CENTERED 5-10N/155E HAVING OLR ANOMALIES WELL UNDER MINUS 50 W/M**2. THERE IS A MJO COMPONENT IT, WHICH IS STARTING TO ENHANCE THE PACIFIC OCEAN ITCZ. ROSSBY WAVE ENERGY DISPERSIONS (RWDS) FROM NOT ONLY THE WPAC BUT ALSO FROM THE ASIAN MONSOON SYSTEMS HAVE CONTRIBUTED TO THE CURRENT ANOMALOUS CIRCULATION PATTERN ACROSS THE PACIFIC/NORTH AMERICAN SECTOR. IN FACT, 500-MB NORMALIZED HEIGHT ANOMALIES ARE 3 STANDARD DEVIATIONS WHICH EQUATES TO THE TOP 1% OF OCCURRENCES FOR A GAUSSIAN DISTRIBUTION. THE TROPICAL FORCING, WORKING WITH MIDLATITUDE DYNAMICS HAS INCREASED GLOBAL WESTERLY WIND FLOW DURING THE PAST COUPLE WEEKS. GLOBAL RELATIVE ATMOSPHERIC ANGULAR MOMENTUM (AAM) HAS RECOVERED TO SLIGHTLY ABOVE THE R1 DATA CLIMATOLOGY. MUCH OF THAT WESTERLY WIND FLOW HAS BECOME CONCENTRATED ACROSS THE SUBTROPICAL ATMOSPHERES 30S AND 30-40N, HAVING ZONAL MEAN ANOMALIES OF ROUGHLY 10-15M/S. A SUPERPOSITION OF THE SIGNAL/NOISE RATIO PLOTS FOR GWO/MJO PHASE 6 DEPICTS THE ATMOSPHERIC CIRCULATION. I THINK IT IS PROBABLE TO SEE AN EVOLUTION THROUGH PHASES 7-8-1 OF THE GWO/MJO DURING THE NEXT COUPLE OF WEEKS. SYNOPTICALLY, FOR OUR PART OF THE WORLD, THIS SUGGESTS A STRENGTHENING OF THE NORTH PACIFIC OCEAN JET, COLLAPSING TO SOME FORM OF TROUGH ACROSS THE WESTERN AND NORTHWESTERN STATES SOME TIME DURING WEEK-2 OR 3. THE RIDGE SHOULD EXPAND ACROSS THE SOUTHCENTRAL AND SOUTHEAST STATES AS WESTERLY WIND FLOW (IN GENERAL) INCREASES ACROSS THE ROCKIES. OF COURSE, TIMING IS AN ISSUE, AS ARE TRANSIENT AMPLIFICATIONS. MODELS HAVE BEEN INCONSISTENT TRYING TO CAPTURE THIS EVOLUTION DURING THE LAST FEW DAYS, TYPICAL OF 8-1 TRANSITIONS. THE LATEST 1200 UTC 31 JULY DETERMINISTIC ECMWF RUN AND 0000 UTC ESRL/PSD ENSEMBLE MAY BE STARTING TO CATCH-ON. I DID NOT MAKE ANY LARGE CHANGES TO THE FORECAST. TEMPERATURES MAY BE A FEW DEGREES HIGHER MONDAY AND TUESDAY THAN SHOWN, MEANING MUCH OF THE CWA NEAR OR ABOVE 100F. INCREASING DOWNSLOPE COMPONENT THROUGHOUT A DEEP COLUMN IS SUPPORTIVE, AND THE LATEST ECMWF SUGGESTS 850MB TEMPERATURES 28-34C W-E ACROSS THE CWA BY LATE MONDAY. THERE IS SOME REASON FOR A BRIEF AMPLIFICATION TO OCCUR LATER IN THE WEEK, HENCE POSSIBILITY OF A WEAK COLD FRONTAL PASSAGE AND SLIGHTLY COOLER TEMPERATURES. FOR VARIOUS REASONS WIDELY SCATTERED STORMS WILL BE POSSIBLE ANY AFTERNOON OR EVENING, AND I LEFT THE GOING LOW POPS. A MORE ORGANIZED MCS WITH SUBSTANTIAL RAINFALL MAY OCCUR SOMETIME THE MIDDLE OF NEXT WEEK, AND LATER SHIFTS CAN ADJUST ACCORDINGLY. THE END OF NEXT WEEK INTO THE WEEKEND LOOKS QUITE WARM, AND TEMPERATURES ACROSS MUCH OF THE CWA MAY BE AT OR ABOVE 100F. AS THE TROUGH SHIFTS FARTHER INLAND INTO THE WESTERN STATES LATER WEEK-2, CWA PRECIPITATION OPPORTUNITIES SHOULD INCREASE. THE LOCAL WEEK-2 PREDICTION WILL READ ABOVE NORMAL TEMPERATURES WITH A COOLING TREND AND ABOVE NORMAL PRECIPITATION. EKB && AVIATION... THE COLD FRONT IS QUICKLY MOVING INTO NORTHWEST NEBRASKA AND SHOULD BE THROUGH MY CWA BY 1200 UTC SATURDAY. AN ORGANIZED CLUSTER OF THUNDERSTORMS IS LIKELY TO IMPACT ALL TAF SITES BETWEEN 06-12Z. IFR CIGS AND VISIBILITIES LESS THAN A MILE ARE POSSIBLE WITH THE STORMS. AFTER A SHORT PERIOD OF POST FRONTAL MVFR CIGS, GOOD VFR FOR ALL TAF SITES BY 16-18Z SATURDAY. EKB && .PRELIMINARY POINT TEMPS/POPS... DDC 62 81 60 91 / 90 20 0 10 GCK 61 80 57 91 / 100 10 0 20 EHA 59 80 62 94 / 50 10 0 20 LBL 63 82 63 94 / 70 20 0 20 HYS 60 81 58 94 / 100 20 0 10 P28 65 83 66 93 / 80 40 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN33/23
Hazardous weather outlook, Jul 31, 4:43 PM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 443 PM CDT FRI JUL 31 2009 KSZ030-031-043>046-061>066-074>081-084>090-012145- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 443 PM CDT FRI JUL 31 2009 /343 PM MDT FRI JUL 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS COULD DEVELOP BEFORE 6 PM NEAR THE COLORADO BORDER AND PERHAPS AS FAR EAST AS GARDEN CITY AND HUGOTON. OTHER STORMS WILL BE APPROACHING THE STATE LINE FROM NEAR ELKHART TO NEAR SYRACUSE BETWEEN 6 AND 9 PM. SOME OF THESE STORMS MAY BECOME VERY STRONG AND COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. ANOTHER AND MORE ORGANIZED ROUND OF THUNDERSTORMS WILL SWEEP ACROSS NEARLY THE ENTIRE AREA OVERNIGHT AS A FRONT MOVES INTO THE AREA AND WILL BE CAPABLE OF PRODUCING STRONG WINDS...SOME HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WEAK FRONT WILL APPROACH WESTERN KANSAS EARLY TO MID NEXT WEEK AND THIS WILL ALLOW FOR A SLIGHT CHANCE OF THUNDERSTORMS. IT IS TOO EARLY TO PINPOINT WHICH DAY HAS THE BEST CHANCE OF STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING, ESPECIALLY WEST OF A SCOTT CITY TO LIBERAL LINE, INCLUDING ELKHART, ULYSSES, SYRACUSE AND GARDEN CITY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 07
In the hours before
Special weather statement, Jul 31, 8:04 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
804 PM CDT FRI JUL 31 2009
KSZ061-010145-
HAMILTON-
704 PM MDT FRI JUL 31 2009
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...
AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF COOLIDGE...MOVING EAST AT 25
MPH.
PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN HAMILTON COUNTY...INCLUDING THE TOWNS OF COOLIDGE AND
SYRACUSE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 3823 10206 3825 10204 3825 10167 3775 10165
3775 10204 3776 10205
TIME...MOT...LOC 0103Z 269DEG 23KT 3796 10203
HUTTONLocal storm report, Jul 31, 9:04 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
904 PM CDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 15 SSW SYRACUSE 37.78N 101.83W
07/31/2009 HAMILTON KS PUBLIC
PUBLIC REPORTED DOWNED TREE LIMBS SIX TO EIGHT INCHES IN
DIAMETER.
&&
JRJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:04 PM CDT | Special Weather Statement | DDC | Hamilton | 41 min |
| Jul 31, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 40 min |
| Jul 31, 9:33 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 42 min |
| Jul 31, 9:46 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 44 min |
| Jul 31, 10:01 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.